Hail, McCurtain
- When
- May 8, 7:45 PM CST
- Where
- McCurtain County, 0.57 mi E of Idabel
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.900, -94.820
Scattered showers and thunderstorms developed during the early and mid evening hours on May 8th over northern Red River County Texas, along a weak surface front and ahead of an upper level disturbance approaching from the west. These showers and thunderstorms intensified and slowly drifted northward into southern McCurtain County Oklahoma, producing damaging winds, small hail, and flash flooding…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Scattered showers and thunderstorms developed during the early and mid evening hours on May 8th over northern Red River County Texas, along a weak surface front and ahead of an upper level disturbance approaching from the west. These showers and thunderstorms intensified and slowly drifted northward into southern McCurtain County Oklahoma, producing damaging winds, small hail, and flash flooding in southern McCurtain County and flash flooding over Northwest Red River County. These storms weakened during the late evening due to the loss of heating and instability.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 8, 7:09 PM CST, 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 809 PM CDT FRI MAY 8 2015 .DISCUSSION... HAVE UPDATED TO INCLUDE TORNADO WARNING EXTENSION UNTIL 3 AM...WHICH CAPTURED EXTREME SE OK AND 3 NW COUNTIES IN EXTREME NE TX. BOWING LINE OF STORMS HEADED EAST INTO RED RIVER VALLEY...WILL LIKELY BE MORE WIND THAN TORNADO THREAT BY LATER IN EVE AS STORMS GRADUALLY WEAKEN. ADDED HEAVY RAIN TO GRIDS FOR NW HALF OF CWA AS WELL. STORMS ARE VERY EFFICIENT RAINMAKERS AND GROUNDS OVER NE TX AND SE OK SATURATED FROM DOWNPOURS EARLY TODAY. OVERALL...HAVE INCREASED POPS TO 70 PERCENT NW TO 40 PERCENT SE CWA./VII/. && .PREV DISCUSSION... /ISSUED 706 PM CDT FRI MAY 8 2015/ AVIATION... VFR CONDITIONS WILL CONTINUE THIS EVENING...ALTHOUGH SCT CONVECTION WILL CONTINUE THROUGH MID-EVENING OVER NCNTRL LA AND POSSIBLY MOVE INTO SCNTRL AR...AFFECTING THE MLU/ELD TERMINALS. GUSTY WINDS TO 30KTS...MVFR CIGS/REDUCED VSBYS...AND SVR TURBULENCE WILL BE POSSIBLE IN/NEAR THE CONVECTION BEFORE IT DIMINISHES. ADDITION SCT CONVECTION HAS DEVELOPED OVER THE WRN SECTIONS OF E TX/SE OK...AND MAY AFFECT THE TYR TERMINAL BETWEEN 01-03Z. REDUCED CIGS/VSBYS...AND LOCALLY HIGHER WIND GUSTS WILL BE POSSIBLE...ALTHOUGH THIS TOO SHOULD WEAKEN WITH TIME LATER THIS EVENING. SHOULD SEE MVFR CIGS DEVELOP/SPREAD N INTO E TX/WRN LA AFTER 06Z...ALTHOUGH THE NWD EXTENT INTO EXTREME NE TX/SW AR MAY BE DETERRED BY ANOTHER COMPLEX OF CONVECTION THAT WILL SPREAD ESE ALONG THE RED RIVER INTO SE OK/WRN AR/EXTREME NE TX LATE. WIND GUSTS TO 35+KTS...MVFR CIGS AND REDUCED VSBYS WILL BE POSSIBLE IN/NEAR CONVECTION...POSSIBLY AFFECTING AREAS ALONG/N OF I-20 OVER NE TX/SW AR/NW LA. HAVE ADDED VCTS TO THE AFFECTED TERMINALS...WITH THE CONVECTION POSSIBLY DIMINISHING BY LATE MORNING/MIDDAY...BUT NOT BEFORE LEAVING BEHIND MESOSCALE BNDRYS IN WHICH OTHER SCT CONVECTION DEVELOPS ON DURING THE AFTERNOON. THE MVFR CIGS THAT DEVELOP LATE TONIGHT SHOULD GRADUALLY LIFT/BECOME MVFR BY LATE MORNING/MIDDAY. SSE WINDS 5-10KTS TONIGHT WILL BECOME S AND INCREASE TO 10-15KTS AFTER 15Z...WITH GUSTS TO 20-25KTS POSSIBLE OVER E TX. /15/ PREV DISCUSSION... /ISSUED 250 PM CDT FRI MAY 8 2015/ DISCUSSION... SW FLOW ALOFT THAT HAS BEEN CHARACTERISTIC OF THIS SPRING SEASON WILL CONTINUE TO DOMINATE OUR REGION'S WEATHER PATTERN THROUGHOUT THE FCST PD. FOR THE SHORT TERM...ANOTHER ROUND OF STRONG TSTMS WILL BE POSSIBLE THIS AFTERNOON/TONIGHT...AND WILL LIKELY BE DRAWING TO AN END/MOVING E OF THE REGION BY SATURDAY MORNING. DAYTIME HEATING WILL HELP WITH AIRMASS RECOVERY JUST IN TIME FOR ANOTHER ROUND OF TSTMS BY SATURDAY AFTERNOON/NIGHT. THEN DURING LATE SUNDAY/EARLY MONDAY...A COLD FRONT WILL APPROACH THE REGION BRINGING STRONG TO SEVERE TSTMS TO THE REGION YET AGAIN. EACH ROUND OF CONVECTION WILL HAVE SOME POTENTIAL TO BECOME SEVERE GIVEN THE DIURNAL INSTABILITY AND MARGINAL WIND SHEAR PRESENT. HOWEVER...SUNDAY EVENING/MONDAY MORNING WILL HAVE THE GREATEST POTENTIAL FOR US TO SEE SEVERE STORMS...AS THE COLD FRONT WILL HELP TO PROVIDE A FOCUS FOR ORGANIZED STORMS. THE FRONT IS FCST TO SLOW AND BECOME STALLED ACROSS OUR REGION AS WE MOVE INTO TUESDAY. MEANWHILE...THE UPPER LEVEL FLOW PATTERN WILL REMAIN SWLY...WHICH WILL SPELL CONTINUED ROUNDS OF CONVECTION ACROSS OUR REGION THROUGH THE REMAINDER OF THE FCST PD. OUR RUN OF GENERALLY NEAR-NORMAL TEMPS WILL HALT WITH THE PASSAGE OF THE FRONT TUESDAY. RAIN AND A SLIGHTLY COOLER AIRMASS WILL KEEP US IN THE MID 70S FOR MUCH OF THE REMAINDER OF THE WORK WEEK. IN ADDITION TO THE POTENTIAL FOR SCATTERED SEVERE STORMS ESSENTIALLY THROUGHOUT THE PD...THE POTENTIAL FOR HEAVY RAINFALL AND FLASH FLOODING WILL CONTINUE TO INCREASE EACH DAY. WPC QPF FORECASTS FOR THE NEXT SEVEN DAYS PAINT A BLEAK PICTURE... PARTICULARLY FOR E TX/SE OK...WITH SOME THREE TO SIX INCHES POSSIBLE. OF COURSE... THIS DOES NOT INCLUDE THOSE DREADED ISOLD HIGHER AMOUNTS. WITH THIS IN MIND...WE WILL LIKELY NEED A FLASH FLOOD WATCH FOR SOME OR ALL OF THE REGION WITHIN THE NEXT DAY OR TWO...IF NOT SOONER. HOWEVER...PINPOINTING WHERE THAT SHOULD BE IS THE MORE DIFFICULT QUESTION. HAVE DECIDED TO HOLD OFF FOR NOW AND ALLOW SUBSEQUENT SHIFTS TO HAVE A BETTER LOOK...AS THE LOCATION... COVERAGE...AND INTENSITY OF TONIGHT'S CONVECTION WILL HELP TO BETTER DETERMINE THIS FACTOR. /12/ && .PRELIMINARY POINT TEMPS/POPS... SHV 70 85 71 84 / 60 40 30 60 MLU 70 84 69 87 / 40 30 20 30 DEQ 69 81 69 80 / 60 50 60 70 TXK 69 83 69 82 / 60 50 50 70 ELD 69 82 69 83 / 50 40 30 50 TYR 72 83 71 82 / 60 50 40 70 GGG 71 84 72 84 / 60 40 40 60 LFK 75 87 74 86 / 50 40 20 50 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 224 PM CDT FRI MAY 8 2015 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-091930- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO- RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN- GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP- MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK- PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE- 224 PM CDT FRI MAY 8 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE AREA TODAY AND INTO EARLY THIS EVENING. A COMPLEX OF THUNDERSTORMS MAY MOVE INTO THE AREA LATE THIS AFTERNOON AND TONIGHT AS WELL. SOME OF THESE STORMS COULD BE SEVERE WITH DAMAGING WINDS THE PRIMARY THREAT. IN ADDITION...HEAVY RAINFALL WILL BE POSSIBLE WHICH COULD LEAD TO LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... A COMPLEX OF THUNDERSTORMS MAY STILL BE MOVING ACROSS THE AREA EARLY SATURDAY MORNING. AFTER THIS COMPLEX WEAKENS OR EXITS THE AREA...ISOLATED TO WIDELY SCATTERED THUNDERSTORMS MAY DEVELOP DURING PEAK AFTERNOON HEATING. ANOTHER COMPLEX OF STRONG TO SEVERE THUNDERSTORMS MAY AFFECT THE AREA EARLY SATURDAY EVENING AND INTO THE OVERNIGHT HOURS. DAMAGING WINDS SHOULD BE THE PRIMARY THREATS WITH ANY SEVERE STORMS. A COLD FRONT WILL APPROACH AND MOVE ACROSS THE REGION SUNDAY AND INTO MONDAY...AND WILL BRING THE POSSIBILITY FOR MORE STRONG TO SEVERE THUNDERSTORMS AREAWIDE. DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES WILL BE POSSIBLE. ADDITIONALLY...RAINFALL AMOUNTS BETWEEN 2 AND 4 INCHES ARE POSSIBLE THROUGH MONDAY MORNING...WHICH COULD LEAD TO A THREAT FOR FLASH FLOODING AND A RENEWED THREAT FOR FLOODING ALONG RIVERS AND LAKES. THE FRONT IS EXPECTED TO STALL JUST SOUTH OF THE AREA EARLY NEXT WEEK...AND THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH NEXT THURSDAY AS A RESULT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING OR TONIGHT. 12
The Western Arkansas radar (KSRX), 160 km away, was scanning. The volume nearest the first event began at 01:46 UTC.
2 flash flood, 1 hail, 1 thunderstorm wind. Local standard time, as filed.
Trees were downed along Belpine Loop Road between Idabel and Broken Bow.
Roads were closed due to flooding from heavy rain.
Although the truck driver was able to walk away to high ground, a truck remains stranded in high water along Lynn Lane, and the road is closed due to flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2015Every state in 2015This day in weather historyWarnings in Oklahoma, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566670, 566668, 566665, 566659.